Delaware, 2004

Flash Flood in Delaware, July 12 to 13, 2004

July 12 to 13, 2004 · NWS PHI · 1 event in 1 county or zone

A series of thunderstorms with torrential downpours caused flooding from Clayton and Smyrna southeast through Dover. 10 inches of rain fell.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$625,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

A series of thunderstorms with torrential downpours caused flooding from Clayton and Smyrna southeast through Dover. Hardest hit was Smyrna which declared a state of emergency after 11.10 inches of rain fell. This represents approximately a once in five hundred year storm. Major roads were closed, hundreds of homes were flooded, drivers were stranded and had to be rescued, horses were rescued, fields and yards became ponds, wells became compromised and over 100 people were evacuated. Both U.S. Route 13 and Delaware State Route 1 were closed near Smyrna. One lane in each direction of U.S. Route 13 was reopened at 8 p.m. EDT on the 12th and Delaware State Route 1 was reopened at 10 p.m. EDT on the 12th. Many roads between Smyrna and Dover were closed because of both downed trees and flooding. About 4,500 homes and businesses lost power. Nine roads in the county were still closed the morning of the 13th, most were reopened by the afternoon. No serious injuries were reported. The damage was estimated at $625,000.In Smyrna, a state of emergency was declared because of the flooding. Even Lake Como overflowed. The state of emergency was lifted at 3 a.m. EDT on the 13th. The worst damage occurred along Locust Street and West North Street. Four homes were condemned (two on each street) because of collapsed basements. Over 50 families were evacuated by boat from the Holly Hill Trailer Park to the local hospital and school. Only minor damage occurred at the trailer park. Over 100 homes were flooded. The Smyrna emergency services responded to sixty calls for help. Floating propane tanks were secured. Many well heads were submerged in flood waters and homeowners were urged to boil their well water before drinking or cooking. Duck Creek Shopping Plaza also flooded. Lake Como was closed to swimmers because of high bacteria count. In Clayton, emergency services responded to 47 calls for assistance. Wheatley's Pond overflowed. The Southern States apartment building suffered the most damage as up to eight feet of water amassed in about 20 basements. In Cheswold, there were several stranded vehicles and residents. In Little Creek Hundred, the fields flooded the roadways. In Dover, Silver Lake overflowed. Water Street flooded and was closed. Malls closed early.Storm totals included 11.10 inches in Smyrna and 4.67 inches at the Dover Air Force Base.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jul 12, 2:23 PM EST, 1 hour 7 minutes earlier.

Area forecast discussion, Jul 12, 2:23 PM EST, 1 hour 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
323 PM EDT MON JUL 12 2004

.SYNOPSIS/OVERVIEW...
AN UNSETTLED WEATHER PATTERN HAS BEGUN TODAY AND WILL CONTINUE
THROUGH AT LEAST THE MID-WEEK PERIOD. A STRONG UPPER LEVEL TROUGH
WILL SETTLE ACROSS THE NORTHEASTERN AND MIDDLE ATLANTIC STATES OVER
THE NEXT FEW DAYS. A DEEP FEED OF MOISTURE WILL CONTINUE TO MOVE ACROSS
THE REGION THROUGH TONIGHT, WITH SOME HEAVY RAIN EXPECTED. THERE SHOULD
BE A BREAK IN THE WIDESPREAD PRECIPITATION TUESDAY MORNING, BEFORE A
COUPLE OF MORE SHOWERS AND THUNDERSTORMS POP UP DURING THE AFTERNOON.
THE MAIN PORTION OF THE TROUGH SHOULD ARRIVE WEDNESDAY WHICH WILL
HELP TO FORM SOME ADDITIONAL SHOWERS AND THUNDERSTORMS, ALTHOUGH
OVERALL COVERAGE SHOULD NOT BE WIDESPREAD. THE UPPER LEVEL LOW AND
TROUGH GRADUALLY MOVE EAST AND WEAKEN THURSDAY INTO FRIDAY, HOWEVER
ANOTHER COLD FRONT WILL ARRIVE FOR THE WEEKEND INTO EARLY NEXT WEEK.

&&

.SHORT TERM (TONIGHT THROUGH WEDNESDAY)...
QUITE THE ACTIVE SCENE ACROSS THE CWA AS TORRENTIAL RAIN HAS FALLEN
IN MANY AREAS THUS FAR, AND MORE TO COME. WATER VAPOR IMAGERY SHOWS
LOTS OF MOISTURE STREAMING INTO THE CWA AS A FEW MIDLEVEL IMPULSES
ACT ON THE MOISTURE. PLENTY OF PRECIPITATION ON THE RADAR THIS
AFTERNOON WITH MORE DEVELOPMENT OCCURRING TO THE WEST AND SOUTHWEST.
ALL EYES ARE ON THE STRONG CIRCULATION EVIDENT ON WATER VAPOR NOW
ENTERING THE NORTHERN PLAINS. THIS FEATURE WILL HELP TO CARVE OUT A
DEEP TROUGH (CUT OFF) ACROSS THE NORTHEASTERN AND MIDDLE ATLANTIC
STATES FOR MID-WEEK. AS A SHORTWAVE MOVES ACROSS THE AREA TONIGHT, A
SOUTHEASTERLY LOW-LEVEL JET WILL ACT TO ENHANCE PRECIPITATION ACROSS
THE AREA, ESPECIALLY CENTRAL AND NORTHERN ZONES, WHICH HAS BEEN THE
CASE THIS AFTERNOON.

SEVERE WEATHER THREAT NOT ALL THAT HIGH TONIGHT, HOWEVER A FEW STORMS
COULD PRODUCE SOME WIND THIS EVENING. STRONG ROTATION WAS EVIDENT
EARLIER FROM A STORM IN CECIL COUNTY, MARYLAND. THERE IS SOME LOW-
LEVEL SHEAR, THEREFORE A BRIEF TORNADO IS POSSIBLE IF STORMS CAN
STRONGLY SUSTAIN THEMSELVES. ANY SEVERE THREAT THROUGH THIS EVENING,
MAINLY ACROSS SOUTHERN ZONES SHOULD BE ISOLATED. MAIN CONCERN FROM
SHOWERS AND THUNDERSTORMS SHOULD BE CONFINED TO MOSTLY HEAVY
RAINFALL. CONVECTIVE TRENDS WILL BE MONITORED THROUGH THIS EVENING.

UPPER LEVEL TROUGH SHARPENS DURING TUESDAY INTO WEDNESDAY. WE WILL
CONTINUE WITH LOW CHC POPS (30) FOR TUESDAY, THEN ANY ACTIVITY SHOULD
QUICKLY DIMINISH TUESDAY NIGHT. MAIN IMPULSE COMES THROUGH ON
WEDNESDAY SO WILL GO WITH SCATTERED SHOWERS AND THUNDERSTORMS. MAY
NEED TO WATCH STORMS WEDNESDAY AFTERNOON FOR A SEVERE POTENTIAL.

WITH ALL THE MOISTURE AROUND TONIGHT, WE ADDED PATCHY FOG FOR LATER
TONIGHT INTO EARLY TUESDAY MORNING FOR MOST AREAS.

&&

.HYDROLOGY (THROUGH TONIGHT)...
PW VALUES AROUND 2 INCHES THROUGH TONIGHT. HAVE ALREADY HAD SOME
FLOODING ISSUES ACROSS SOUTHEAST PA. EARLIER THE FLOOD WATCH FOR
FLASH FLOODING WAS EXPANDED TO THE NORTH AND WEST. LOW-LEVEL JET
FROM THE SOUTHEAST WILL ENHANCE MOISTURE TRANSPORT AND PRECIPITATION
RATES. CELLS TODAY HAVE BEEN PRODUCING RAINFALL RATES OF 2-3 INCHES
PER HOUR (ACCORDING TO KDIX 88D). FORECAST SOUNDINGS FROM AROUND THE
CWA ARE MOIST THROUGH THE COLUMN. MOST OF THE AREA HAS BEEN FAIRLY
DRY UP UNTIL TODAY, HOWEVER WITH THE HIGH RAINFALL RATES EXPECTED
THROUGH TONIGHT, THE FLOOD WATCH FOR FLASH FLOODING WILL CONTINUE AS
IS. SOME PLACES ACROSS EASTERN PA INTO NORTHERN DELAWARE HAVE
ALREADY SEEN AROUND 2 TO 3 INCHES. KDIX 88D HAS STORM TOTAL
PRECIPITATION VALUES AS HIGHS AS 6 TO 8 INCHES IN SOUTHEAST BERKS
COUNTY AS OF 3 PM. GROUND TRUTH HAS NOT BEEN QUITE THAT HIGH AS OF
YET, BUT GIVEN RAINFALL RATES THIS IS QUITE POSSIBLE. ANOTHER STRIPE
OF A FEW INCHES EXTENDS FROM CECIL COUNTY, MARYLAND ACROSS NORTHERN
NEW CASTLE AND TOWARD THE PHILADELPHIA METRO AREA. WITH ANOTHER INCH
OR SO EXPECTED ACROSS MOST PLACES, FLOODING OF SOME ROADWAYS WILL BE
LIKELY. STREAMS, CREEKS AND RIVERS WILL CONTINUE TO BE CLOSELY
MONITORED THROUGH TONIGHT.

THE HEAVIEST RAINFALL IS EXPECTED TO FALL UP UNTIL ABOUT 10Z TUESDAY.

&&

.LONG TERM (THURSDAY THROUGH MONDAY)...
DID NOT MAKE SIGNIFICANT CHANGES AS PRIMARY FOCUS IS IN THE SHORT
TERM WITH THIS PACKAGE. STRONG UPPER LEVEL LOW MEANDERS ACROSS THE
NORTHEASTERN STATES REGION THURSDAY. COLD FRONT WILL BE MOVING
OFFSHORE THURSDAY, HOWEVER WITH A COLD POCKET ALOFT, THERE CAN BE
SOME SHOWERS OR STORMS MAINLY DURING THE DAYTIME HEATING TIME FRAME.
IT APPEARS THAT THE BEST CHANCE OF THIS WILL BE ACROSS NORTHERN AND
CENTRAL ZONES (CLOSEST TO THE CLOSED LOW). WE WILL CONTINUE WITH LOW
CHC POPS (30) FOR THURSDAY FOR MOST AREAS. THE UPPER LOW WILL
GRADUALLY LIFT AWAY FROM THE CWA FRIDAY WITH A LESS AMPLIFIED TROUGH
OVER THE NORTHEAST. WE WILL PAINT IN A SLIGHT CHC OF PRECIPITATION
ACROSS THE FAR NORTHERN ZONES WHERE SOME LEFTOVER LIFT MAY LINGER
FRIDAY. MODELS HINTING AT SOME POSSIBLE WAA PRECIPITATION NEARING
OUR NORTHWEST ZONES SATURDAY NIGHT. ATTM WE WILL BRING IN LOW CHC
POPS (30) FOR CENTRAL AND NORTHERN ZONES SUNDAY AS A COLD FRONT
NEARS, WITH A SLIGHT CHC SUNDAY NIGHT EVERYWHERE.

COLD FRONT SHOULD CROSS THE CWA INTO MONDAY MORNING, THEREFORE
WILL KEEP SLIGHT CHC POPS GOING FOR NOW ACROSS SOUTHERN AREAS AS
BOUNDARY SHOULD BE CLOSEST TO THESE AREAS. OVERALL TIMING OF THIS
FEATURE WILL LIKELY CHANGE.

THAT IS ALL FOR NOW. HAVE A GOOD ONE

&&

.PRELIMINARY POINT TEMPS/POPS...
MPO 63 76 61 76 / 80 30 30 40
ABE 66 81 64 83 / 80 30 30 40
RDG 66 83 65 84 / 80 30 30 40
PHL 70 83 70 86 / 80 30 30 40
12N 65 79 63 81 / 80 30 30 40
SMQ 66 81 65 83 / 80 30 30 40
TTN 67 82 67 85 / 80 30 30 40
MIV 67 82 69 85 / 80 30 30 40
N55 68 78 69 80 / 80 30 30 40
ACY 67 81 68 84 / 80 30 30 40
ILG 69 83 70 85 / 80 30 30 40
DOV 70 83 70 85 / 80 30 30 40
GED 70 84 70 85 / 80 30 30 40

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...FLOOD WATCH THROUGH TONIGHT PAZ054-055, PAZ060>062, PAZ067>071.
NJ...FLOOD WATCH TONIGHT NJZ001, NJZ007>10, NJZ012>015, NJZ017>019.
DE...FLOOD WATCH TONIGHT DEZ001.
MD...FLOOD WATCH TONIGHT MDZ008.
MARINE/OCEAN...SMALL CRAFT ADVISORY ANZ450>455.
MARINE/DEL BAY...NONE.
&&

GORSE
Hazardous weather outlook, Jul 12, 3:35 AM EST, 11 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
435 AM EDT MON JUL 12 2004

DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-067>071-130834-
ATLANTIC NJ-ATLANTIC COASTAL CAPE MAY NJ-BERKS PA-BUCKS PA-CAMDEN NJ-
CAPE MAY NJ-CARBON PA-CAROLINE MD-CECIL MD-CHESTER PA-
COASTAL ATLANTIC NJ-COASTAL OCEAN NJ-CUMBERLAND NJ-DELAWARE PA-
DELAWARE BEACHES DE-EASTERN MONMOUTH NJ-GLOUCESTER NJ-HUNTERDON NJ-
INLAND SUSSEX DE-KENT MD-KENT DE-LEHIGH PA-MERCER NJ-MIDDLESEX NJ-
MONROE PA-MONTGOMERY PA-MORRIS NJ-NEW CASTLE DE-NORTHAMPTON PA-
NORTHWESTERN BURLINGTON NJ-OCEAN NJ-PHILADELPHIA PA-QUEEN ANNES MD-
SALEM NJ-SOMERSET NJ-SOUTHEASTERN BURLINGTON NJ-SUSSEX NJ-TALBOT MD-
WARREN NJ-WESTERN MONMOUTH NJ-
435 AM EDT MON JUL 12 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND
SOUTHEAST PENNSYLVANIA...DELAWARE...THE NORTHERN MARYLAND
EASTERN SHORE...AND NEW JERSEY EXCLUDING THE FIVE NORTHEAST
COUNTIES.

.DAY ONE...TODAY

A FLOOD WATCH HAS BEEN ISSUED FOR PORTIONS OF THE AREA.
IN PENNSYLVANIA...
  DELAWARE...PHILADELPHIA...CHESTER...MONTGOMERY AND BUCKS.

IN NEW JERSEY...
  CAMDEN...GLOUCESTER...MERCER AND NORTHWESTERN BURLINGTON.

IN DELAWARE...
  NEW CASTLE.

IN MARYLAND...
  CECIL.

SHOWERS AND THUNDERSTORMS WITH HEAVY RAINS ARE EXPECTED THROUGH OUT
THE AREA THIS AFTERNOON AND TONIGHT.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY.

WN

In the hours before

Local storm report, Jul 12, 1:45 PM EST, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
245 PM EDT MON JUL 12 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0125 PM     TSTM WND DMG     7 SE NORTH EAST         39.53N 75.85W
07/12/2004                   CECIL              MD   AMATEUR RADIO

            WIRES DOWN

0145 PM     TORNADO          5 SE NORTH EAST         39.55N 75.88W
07/12/2004                   CECIL              MD   EMERGENCY MNGR

            TORNADO SPOTTED ON THE GROUND BY STATE HIGHWAY WORKER
            NEAR THE INTERSECTION OF RT. 272 AND TURKEY POINT ROAD.

&&

MIKETTA/LOWERY
Local storm report, Jul 12, 3:08 PM EST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT ... CORRECTION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
408 PM EDT MON JUL 12 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0125 PM     TSTM WND DMG     7 SE NORTH EAST         39.53N 75.85W
07/12/2004                   CECIL              MD   AMATEUR RADIO

            WIRES DOWN

0145 PM     TORNADO          5 SE NORTH EAST         39.55N 75.88W
07/12/2004                   XXX                XX   EMERGENCY MNGR

            TORNADO SPOTTED ON THE GROUND BY STATE HIGHWAY WORKER
            NEAR THE INTERSECTION OF RT. 272 AND TURKEY POINT ROAD.

0235 PM     HEAVY RAIN       WILMINGTON              39.74N 75.53W
07/12/2004  0.00 INCH        NEW CASTLE         DE   TRAINED SPOTTER

            STREET FLOODING REPORTED

0330 PM     HEAVY RAIN       BLUE BELL               40.15N 75.27W
07/12/2004  0.00 INCH        MONTGOMERY         PA   TRAINED SPOTTER

            4 INCHES OF RAIN

&&

MIKETTA

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Kent

When
July 12, 3:30 PM EST to July 13, 2:00 AM EST
Where
Kent County, North Portion
Property damage
$625,000
Reported by
NEWSPAPER
Coordinates
39.096, -75.505 (the zone’s center; the record gives no point)

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Delaware in 2004Every state in 2004This day in weather historyWarnings in Delaware, July 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5422186.